Hail, Rush
- When
- April 19, 6:23 PM CST
- Where
- Rush County, 8.31 mi S of Shaffer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.350, -99.070
A cold front swept across the area and helped produce scattered thunderstorms, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front swept across the area and helped produce scattered thunderstorms, some of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 5:10 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 610 PM CDT Wed Apr 19 2017 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 238 PM CDT Wed Apr 19 2017 A shortwave trough passing across the central plains this evening will push a front southward into western Kansas. Convergence will increase along the front and thunderstorms are expected to develop after 6 pm around Stafford and Kinsley. Shear and moderate CAPE are favorable for supercells with hail as large as golf balls. There is still some debate about whether there will be a line of storms along the front or a brief window of time with isolated storms. Cold advection behind the front tonight will result in lows in the upper 40s to mid 50s, with highs in the upper 60s to near 70 degrees Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 238 PM CDT Wed Apr 19 2017 A strong upper level storm system will amplify across the southern plains on Friday. Western Kansas will be north of the front with ample elevated moisture so that widespread showers with embedded thunderstorms are expected. Highs may only reach into the upper 40s to mid 50s given the cloud cover and rainfall. A drier airmass will move into western Kansas with continued cool temperatures. Warmer temperatures can be expected by Monday and Tuesday with highs in the upper 70s to near 80 degrees. Fast moving upper level disturbances will pass across the central plains next week and this is not favorable for precipitation on the western high plains. The upper level pattern may amplify across the western United States by April 28-29th, resulting in lee troughing and moisture return into central and south central Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 609 PM CDT Wed Apr 19 2017 Scattered strong to severe thunderstorms will be possible early this evening along a surface cold front and dry line as they cross southwest and south central Kansas. Latest near term models keep the better chance of this convection occurring south and east of the Dodge City and Hays so initial thoughts are not to mention thunderstorms in the 00z TAFS. Possible exception may be DDC for an hour or two depending on development in southeast Ford county. Will make final call closer to issuance time. Gusty north to northeast winds can be expected at all three taf sites early tonight as the cold front moves south towards Oklahoma. The stronger winds behind this front appears most likely in the Hays areas from 00z and 03z Thursday and in the Dodge City/Garden City areas between 03z and 09z Thursday. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 70 47 53 / 30 0 50 70 GCK 49 69 47 51 / 10 0 40 70 EHA 47 70 46 54 / 0 0 40 60 LBL 52 72 48 53 / 10 0 50 70 HYS 48 68 47 53 / 10 0 10 80 P28 55 71 50 55 / 40 10 50 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Wed Apr 19 2017 KSZ030-031-043>046-061>066-074>081-084>090-200845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Wed Apr 19 2017 /232 AM MDT Wed Apr 19 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion Scattered thunderstorms are expected to develop across the eastern counties late this afternoon and this evening. Some storms may become severe, with large hail being the primary threat across the NE counties. Storms may pose more of a damaging wind threat late this evening across the SE counties. The risk of severe weather is expected to remain east of a Wakeeney-Jetmore-Ashland line this evening. Very warm temperatures are expected today, with relative humidity falling into the 15% range across the western counties. Elevated fire danger will result, although winds will remain well below red flag criteria. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion Thunderstorms may produce small hail along the Kansas/Oklahoma border late Thursday night through early Friday morning. A strong storm system will bring numerous rain showers and embedded thunder on Friday. Rainfall amounts of 1/2 to 1 inch are likely. The threat of severe weather will be low, with a low threat of marginal hail across the SE counties Friday afternoon. High pressure behind the departing system is expected to provide cold temperatures Sunday morning, with lows in the 30s. Areas of frost or a light freeze are possible, especially western counties, at sunrise Sunday. Days 2-7 Hazards ---------------- * Thursday - Hail: Limited risk Thursday night and Friday morning * Friday - Flooding: Elevated risk - Lightning: Limited risk - Severe thunderstorm: Limited risk * Saturday No hazards. * Sunday - Freeze: Elevated risk * Monday No hazards. * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm east of a Wakeeney- Jetmore-Ashland line. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
Special Weather Statement
National Weather Service Dodge City KS
708 PM CDT WED APR 19 2017
KSZ046-065-066-200045-
Stafford KS-Rush KS-Pawnee KS-
708 PM CDT WED APR 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE...
NORTHEASTERN STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 745 PM
CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Albert, or 7 miles northwest of Great Bend, moving east
at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Otis, Ash Valley, Shaffer and Big Salt Marsh at Quivira Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and central Kansas.
LAT...LON 3822 9939 3857 9903 3826 9903 3826 9847
3817 9847
TIME...MOT...LOC 0007Z 287DEG 38KT 3843 9891The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail was pea to penny sized.
The hail was mostly pea to dime sized with a few larger stones observed.
The ground was covered by the hail.
The hail was mostly pea sized but a few nickel sized were observed.
Winds were estimated to be gusting to 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699481, 699482, 697287, 699484, 699486, 699487, 699490, 699488, 699491.